Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 237, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 29, 1998, 12:44 AM CDT for Clay County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 12:44 AM CDT (05:44 UTC)
- Expired
- Sep 29, 1998, 1:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1499 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS1 KFSD 290545 RRA SVRFSD IAC041-290615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1244 AM CDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWESTERN IOWA * UNTIL 115 AM CDT * AT 1242 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 36 MILES SOUTHEAST OF SIBLEY OR 3 MILES NORTHWEST OF ROSSIE... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSSIE AROUND 1245 AM CDT GREENVILLE AROUND 1250 AM CDT GILLETT GROVE AROUND 100 AM CDT DICKENS AROUND 100 AM CDT THIS REPLACES THE PREVIOUS WARNING FOR WESTERN CLAY COUNTY THIS IS A DANGEROUS STORM WITH A POTENTIAL FOR LARGE HAIL STAY INDOORS AWAY FROM WINDOWS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 10:30 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 28, 10:30 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 PM CDT MON SEP 28 1998 FORECAST LOOKS MORE OR LESS OK AND AM UPDATING IN STEPS TO TAKE OUT EVE THUNDERSTORMS. PLENTY LEFT NOW E OF FSD MAINLY IN MN. XCPCTD MORE IN IA BUT FCST STILL OK. SOME MINOR ADJUSTMNTS TO TEMPS. LOOKS PRETTY CLEAR LATE TNGT. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 12:17 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.